Wisconsin, 2007

Damaging Winds in Wisconsin, September 21, 2007

September 21, 2007 · NWS GRB · 3 events in 2 counties and zones

A strong cold front moved east across Wisconsin and interacted with a moist and unstable airmass. A line of thunderstorms, that produced damaging winds, developed ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A strong cold front moved east across Wisconsin and interacted with a moist and unstable airmass. A line of thunderstorms, that produced damaging winds, developed ahead of the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 21, 11:53 AM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Sep 21, 11:53 AM CST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1253 PM CDT FRI SEP 21 2007

.SHORT TERM...TNGT AND SAT. FOCUS ON STG SYSTEM CROSSING THROUGH
TNGT. THERE WL BE A RISK OF SVR STORMS ALONG THE COLD FRONT THIS
AFTN AND EVENING. ALSO SOMEWHAT CONCERNED ABOUT THE POSSIBILITY OF
GETTING STG GRADIENT WINDS RIGHT BEHIND THE COLD FRONT TNGT AS
DEEPENING LOW RACES OFF TO THE NE AND AWAY FM THE AREA. INCREASED
WINDS RATHER SIG FOR THIS EVENING.

WINDS SHOULD START TO DIMINISH LATER TNGT AS THE LOW PULLS AWAY FM
THE AREA. EXPECT PLENTY OF SUNSHINE SAT...WITH CONTD ABV NORMAL
TEMPS.

.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY. FORECAST FOCUS ON
TIMING OF FRONT AND ASSOCIATED PRECIP MONDAY AND TUESDAY.

HIGH PRESSURE AND SOUTHERLY WINDS WILL RAISE TEMPERATURES WELL
ABOVE NORMAL SUNDAY AND SUNDAY NITE AHEAD OF AN APPROACHING LOW
PRESSURE SYSTEM. THE MODELS ARE FAIRLY CONSISTENT EARLY ON WITH
THE HANDLING OF THE SYSTEM WITH THE BEST CHANCES OUT IN THE
WESTERN CWA DURING THE AFTERNOON HOURS. THE FRONT ITSELF MOVES
INTO THE CWA MONDAY NITE...AS ALL MODELS PRODUCE A GOOD AMOUNT OF
PRECIP. THEREFORE WILL RAISE POPS INTO THE LIKELY CATEGORY GIVEN
THE MODEL CONSENSUS.

LATER ON THE MODELS DIVERGE AS THE ECMWF HANGS THE FRONT UP OVER
THE CENTRAL GREAT LAKES WITH ANOTHER DISTURBANCE MOVING ALONG THE
FRONT WITH PRECIP WELL INTO TUESDAY NITE. THE CANADIAN/GFS MODELS
CLEAR THE FRONT OUT MUCH QUICKER WITH NO PRECIP BY LATE MONDAY
NITE. THE DGEX IS ABOUT 6 HOURS SLOWER THAN THE CANADIAN/GFS
SOLUTIONS AS THE ENSEMBLES INDICATE PRECIP WILL PROABABLY LINGER
INTO TUESDAY MORNING AND POSSIBLY TUESDAY AFTERNOON. GIVEN THE
EXTREME RANGE OF SOLUTIONS WILL OPT WITH THE MIDDLE OF THE ROAD
APPROACH AND LEAN TOWARDS THE ENSEMBLE MEMBERS THIS RUN...KEEPING
A CHANCE IN FOR TUESDAY MORNING...A LESSER CHANCE DURING THE
AFTERNOON...AND A DRY TUESDAY NITE.

HIGH PRESSURE WILL THEN KEEP THE AREA DRY FOR THE REST OF THE WEEK
WITH TEMPERATURES CLOSER TO NORMAL. THE GFS/CANADIAN MODELS BRING
A WEAK TROF THRU THE WESTERN GREAT LAKES WEDNESDAY/WEDNESDAY
NITE...HOWEVER THE DYNAMICS WITH THIS SYSTEM ARE WEAK ACROSS THE
AREA. THE NEXT CHANCE FOR PRECIP DOES NOT LOOK TO BE UNTIL
SOMETIME NEXT WEEKEND.
&&

.AVIATION...PICKED 2 HR WINDOW OF TIME MOST LIKELY FOR TSRA AND
INCLUDED IN THE TAFS. INCLUDED STG WINDS AT AUW/CWA/RHI...BUT HELD
OFF ON GRB AS THE AIR ACRS THE W WL BE A BIT MORE STABLE.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SKOWRONSKI/KURIMSKI
Hazardous weather outlook, Sep 21, 11:05 AM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1205 PM CDT FRI SEP 21 2007

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-221100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1205 PM CDT FRI SEP 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF THUNDERSTORMS IS EXPECTED TO PUSH ACROSS THE AREA THIS
AFTERNOON AND THIS EVENING. SOME OF THE STORMS ARE LIKELY TO BE
SEVERE. THE PRIMARY RISK IS OF DAMAGING WINDS...BUT LARGE HAIL IS
ALSO POSSIBLE.

THE LINE SHOULD AFFECT NORTH-CENTRAL WISCONSIN DURING THE MIDDLE
TO LATE AFTERNOON HOURS. IT IS LIKELY TO SLOWLY WEAKEN AS IT
PUSHES EAST...AND SHOULD EXIT EASTERN WISCONSIN SHORTLY BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY AND TUESDAY. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

LMZ521-522-541>543-564-221100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
THE ADJOINING WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1205 PM CDT FRI SEP 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE EXPECTED THROUGH
TONIGHT. IN ADDITION...A LINE OF THUNDERSTORMS IS EXPECTED TO
PUSH ACROSS THE BAY OF GREEN BAY AND WESTERN LAKE MICHIGAN THIS
EVENING. SOME OF THE STORMS COULD BE SEVERE AND PRODUCE STRONG
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY AND TUESDAY. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.

In the hours before

Special weather statement, Sep 21, 3:17 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
417 PM CDT FRI SEP 21 2007

WIZ018-030-035-212145-
LINCOLN-MARATHON-WOOD-
417 PM CDT FRI SEP 21 2007

...STRONG TO SEVERE THUNDERSTORMS MOVING INTO THE AREA...

AT 415 PM...DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE
THUNDERSTORMS EXTENDING FROM NEAR MEDFORD TO BLACK RIVER FALLS.
THE LINE OF SHOWERS AND THUNDERSTORMS WAS MOVING TO THE
NORTHEAST AT 40 MPH. THE LINE OF THUNDERSTORMS IS CAPABLE
OF PRODUCING WIND GUSTS IN EXCESS OF 50 MPH.

THE THUNDERSTORM WILL BE NEAR...
  ABBOTTSFORD AROUND 425 PM
  ATHENS AND SPENCER AROUND 425 PM...
  STRATFORD AND MARSHFIELD AROUND 430 PM...
  MERRILL AROUND 435 PM...

RESIDENTS OF LINCOLN...MARATHON AND WOOD COUNTIES SHOULD BE
ON THE ALERT FOR STRONG WINDS AS THE LINE OF STORMS MOVE THROUGH
YOUR COUNTY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORMS
HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM FRIDAY EVENING FOR
NORTHEASTERN WISCONSIN.

ECKBERG

The radar

The Marquette radar (KMQT), 158 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vilas

When
September 21, 4:20 PM CST
Where
Vilas County, Starlake
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.030, -89.470

Strong winds associated with a line of thunderstorms downed trees and power lines in the Star Lake area.

Thunderstorm Wind, Vilas

When
September 21, 4:35 PM CST
Where
Vilas County, Land O Lakes Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.150, -89.200

Strong winds from a line of thunderstorms knocked down signs, trees and power lines, and produced 1/2 inch diameter hail.

Thunderstorm Wind, Waushara

When
September 21, 5:15 PM CST
Where
Waushara County, Coloma to Wautoma
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.030, -89.520

High winds from thunderstorms tore 3 to 4 inch diameter branches from trees between Coloma and Wautoma.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57477, 57480, 57481.